Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS San Angelo, TX

April 20, 2011Schleicher County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 20, 2011, 8:23 PM CDT for Schleicher County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2011, 8:23 PM CDT (01:23 UTC)
Expired
Apr 20, 2011, 9:30 PM CDT
In force
67 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Schleicher County, TX

The radar

The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:39 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 20, 6:39 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 PM CDT WED APR 20 2011

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORM ACTIVITY CONTINUES ACROSS PARTS OF THE FORECAST AREA.
A SEVERE THUNDERSTORM IS OCCURRING JUST WEST OF KJCT AT THE
CURRENT TIME...WITH NEW DEVELOPMENT TO THE WEST OF THE AIRPORT.
ADDITIONAL DEVELOPMENT IS POSSIBLE OVERNIGHT AS THE LOW LEVEL JET
STRENGTHENS ACROSS THE AREA. IN ADDITION...WITH STRONG SOUTHERLY
FLOW OVER THE TOP OF THE COOL AIR BEHIND THE COLD FRONT...WE WILL
SEE MVFR CEILINGS DEVELOP OVERNIGHT AS WELL. EXPECT CIGS TO
IMPROVE FOR SOUTHERN AREAS BY LATE MORNING TOMORROW...WITH LOW
CLOUDS POSSIBLY REMAINING OVER KABI MOST OF THE DAY. 20

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT WED APR 20 2011/

SHORT TERM...

SEVERE THUNDERSTORMS WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
CONCHO VALLEY AND HEARTLAND...NW HILL COUNTRY...AND NORTHERN
EDWARDS PLATEAU...UNTIL 10 PM CDT. STORMS WERE DEVELOPING ALONG
AND SOUTH OF COLD FRONT FROM BARNHART TO ELDORADO TO PAINT ROCK
AT 3 PM.

04

THE QUASI STATIONARY FRONT WITH A MOIST AND VERY UNSTABLE AIRMASS
WILL SERVE AS A FOCUS FOR CONVECTION THIS AFTERNOON AND EVENING. I
DO NOT BELIEVE THIS BOUNDARY WILL MOVE MUCH FARTHER SOUTH GIVEN
ONGOING VERTICAL MIXING AND THE SHALLOW NATURE OF THE AIRMASS.
BUFR SOUNDINGS INDICATE SBCAPE VALUES OF 2500-3000 J/KG ALONG AND
JUST TO THE NORTH OF THE BOUNDARY WITH SBCAPES IN EXCESS OF 4500
J/KG ACROSS THE NORTHWEST HILL COUNTRY. GIVEN THE STEEP H7-H5
LAPSE RATES...LIFTED INDICES LESS THAN -5 AND MARGINAL SHEAR...THE
STORM MODE WILL BE PRIMARILY MULTICELL CLUSTERS WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. THIS THREAT APPEARS
GREATEST TO THE SOUTH OF A LINE FROM MERTZON TO BROWNWOOD. THIS
ACTIVITY WILL RELY PRIMARILY ON DIURNAL HEATING SO IT SHOULD LOSE
ITS PUNCH AFTER SUNSET. HOWEVER...AN INCREASING LOW LEVEL JET MAY
STILL SUSTAIN CONVECTION FOR SEVERAL MORE HOURS.

THE BOUNDARY MAY LIFT A BIT TO THE NORTH LATE TONIGHT BUT STRONG
SOUTHERLY FLOW AROUND H85 WILL OVERRUN THE COOLER AIRMASS PROVIDING
WIDESPREAD STRATUS AND POTENTIALLY SOME DRIZZLE AND LIGHT ELEVATED
CONVECTION. LIFT WILL BE AIDED BY A WEAK UPPER TROPOSPHERIC
SHORTWAVE MOVE THROUGH OVERNIGHT AS WELL. CLOUD COVER WILL LAST
THROUGH AT LEAST THE FIRST HALF OF THURSDAY BEFORE WE BEGIN TO CLEAR
OUT. TEMPS SHOULD BE IN THE UPPER 70S TO MID 80S TOMORROW AFTERNOON.
A DRYLINE WILL SET UP TO OUR WEST BUT MAY BE TOO FAR IN THAT
DIRECTION FOR ANY THUNDERSTORMS. I WILL MAINTAIN A SLIGHT CHANCE OF
PRECIP ACROSS THE NORTH AND WEST TO CAPTURE THIS POTENTIAL.

JOHNSON

LONG TERM...
LOW LEVEL MOISTURE REMAINS OVER THE REGION THIS WEEKEND...CLEARING OUT
MONDAY. DRYLINE WILL BE ALONG EXTREME WESTERN CWA...MAINLY FROM
NEAR IRAAN TO SWEETWATER TO ROBY. COULD SEE SOME ISOLATED
THUNDERSTORMS. BEST CHANCE OF THUNDERSTORMS HOWEVER AS A WEAK
COLD FRONT MOVES INTO THE BIG COUNTY SATURDAY AFTERNOON...THEN
WASHES OUT/DISSIPATES...SOMEWHERE SOUTH OF I 20. THERE REMAINS
SOME UNCERTAINTY. SECOND CHANCE OF STORMS IS SUNDAY NIGHT AS UPPER
TROUGH APPROACHES FROM THE WEST...AND PACIFIC COLD FRONT MOVES
THROUGH. WILL KEEP CHANCES FAIRLY LOW AROUND 20 PERCENT...EXCEPT
FOR 30 PERCENT OVER THE BIG COUNTRY SATURDAY NIGHT. MAY SEE SOME
ISOLATED THUNDERSTORMS MONDAY MORNING OVER SOUTHEAST ZONES BUT
WILL NOT INCLUDE AT THIS TIME.

04

FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL REMAIN ELEVATED TODAY ACROSS THE
WESTERN PORTIONS OF THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU
THIS AFTERNOON WITH RELATIVE HUMIDITIES AROUND 20 PERCENT. WINDS
WILL BE RATHER LIGHT...HOWEVER...GIVEN THE PRESENCE OF THE QUASI
STATIONARY FRONT. INCREASING MOISTURE WILL RESULT IN HIGHER
HUMIDITIES ON THURSDAY KEEPING THE THREAT LOW BUT BY FRIDAY WE WILL
SEE THE DRIER AIR RETURNING TO THE WESTERN PORTIONS OF THE FORECAST
AREA WITH SOUTH WINDS AROUND 15 MPH. THE MAIN CAVEAT WILL BE THE
POTENTIAL FOR CLOUD TO GROUND LIGHTNING WHICH COULD SPARK ADDITIONAL
WILDFIRES...ESPECIALLY IN AREAS THAT RECEIVE LITTLE RAINFALL.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 58  80  67  90  66 /  30  20  20  20  20
SAN ANGELO 	 64  86  68  92  65 /  40  10  10  10  10
JUNCTION 	 69  86  71  88  68 /  40  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Apr 20, 2:32 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CDT WED APR 20 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
232 PM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE NORTHWEST HILL COUNTRY...
NORTHERN EDWARDS PLATEAU...HEARTLAND AND PORTIONS OF THE CONCHO
VALLEY THIS AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY DEVELOP OVER THE REMAINDER OF WEST CENTRAL
TEXAS DURING THE OVERNIGHT PERIOD. SOME STORMS ARE EXPECTED TO
BECOME SEVERE THROUGH THIS EVENING...WITH THE PRIMARILY THREATS
BEING LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR AREAS SOUTH OF A LINE FROM SAN ANGELO TO SAN
SABA UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL
TEXAS THURSDAY THROUGH SUNDAY NIGHT. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME STORMS MAY APPROACH SEVERE LEVELS
WITH THE PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS AND
DEADLY LIGHTNING. IN ADDITION TO THE SEVERE THREAT...ANY
THUNDERSTORMS WILL INCREASE THE THREAT OF LIGHTNING INDUCED
WILDFIRES...ESPECIALLY IN AREAS THAT RECEIVE LITTLE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS IN THE NORTHWEST HILL COUNTRY...HEARTLAND AND
SOUTHERN CONCHO VALLEY MAY BE ACTIVATED THIS AFTERNOON DUE TO THE
THREAT OF SEVERE WEATHER.

JOHNSON

In the hours before

Local storm report, Apr 20, 6:53 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
653 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FUNNEL CLOUD     1 W ROOSEVELT           30.49N 100.07W
04/20/2011                   KIMBLE             TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1100092

KHOEPPNER
Local storm report, Apr 20, 7:02 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
702 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             ROOSEVELT               30.49N 100.06W
04/20/2011  E1.50 INCH       KIMBLE             TX   NWS EMPLOYEE

            HAIL 1.5 INCHES IN DIAMETER.

&&

EVENT NUMBER SJT1100093

PM
Local storm report, Apr 20, 7:05 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
705 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             ROOSEVELT               30.49N 100.06W
04/20/2011  M2.25 INCH       KIMBLE             TX   NWS EMPLOYEE

            HAIL MEASURED AT BILLIARD BALL SIZE

&&

EVENT NUMBER SJT1100094

PM
Local storm report, Apr 20, 7:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
722 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CLYDE                   32.40N  99.50W
04/20/2011  E1.00 INCH       CALLAHAN           TX   PUBLIC

&&

EVENT NUMBER SJT1100095

PM
Special weather statement, Apr 20, 7:48 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
748 PM CDT WED APR 20 2011

TXZ071-076-210145-
IRION TX-CROCKETT TX-
748 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR IRION
AND CROCKETT COUNTIES...

AT 743 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 23 MILES SOUTHWEST OF BARNHART...OR
ABOUT 14 MILES SOUTH OF BIG LAKE...MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND HIGHWAY 137 BY 810 PM CDT

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS STORM. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 20, 8:19 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
819 PM CDT WED APR 20 2011

TXZ077-210215-
SCHLEICHER TX-
819 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR
SCHLEICHER COUNTY...

AT 813 PM CDT...A CLUSTER OF STRONG THUNDERSTORM WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ACROSS CENTRAL SCHLEICHER
COUNTY...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORMS WILL AFFECT MUCH OF CENTRAL AND NORTHERN
SCHLEICHER COUNTY OVER THE NEXT HOUR.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH ARE LIKELY
WITH THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:14 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford61 min
Apr 20, 8:00 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion60 min
Apr 20, 8:58 PM CDTSevere Thunderstorm WarningSJTCrockett62 min
Apr 20, 9:28 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton47 min
Apr 20, 10:03 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton57 min
Apr 21, 6:06 PM CDTSevere Thunderstorm WarningSJTFisher54 min
Apr 21, 6:57 PM CDTSevere Thunderstorm WarningSJTFisher48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.